Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS Pueblo, CO

May 25, 2019Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 25, 2019, 2:28 PM MDT for Baca County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 2:28 PM MDT (20:28 UTC)
Expired
May 25, 2019, 3:00 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 206 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:39 PM MDTHAIL 15 Nne Campo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS55 KPUB 252028
SVRPUB
COC009-252100-
/O.NEW.KPUB.SV.W.0020.190525T2028Z-190525T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
228 PM MDT Sat May 25 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 300 PM MDT.

* At 228 PM MDT, a severe thunderstorm was located near Campo, or 17
  miles south of Springfield, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vilas, Campo and Stonington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 10256 3711 10269 3727 10262 3746 10245
      3726 10209 3708 10240
TIME...MOT...LOC 2028Z 216DEG 24KT 3715 10256 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
385 
WWUS55 KPUB 252040
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
240 PM MDT Sat May 25 2019

COC009-252100-
/O.CON.KPUB.SV.W.0020.000000T0000Z-190525T2100Z/
Baca CO-
240 PM MDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL BACA COUNTY...

At 240 PM MDT, a severe thunderstorm was located near Campo, or 16
miles south of Springfield, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vilas, Campo and Stonington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 10255 3714 10264 3727 10262 3746 10245
      3726 10209 3709 10239
TIME...MOT...LOC 2040Z 220DEG 19KT 3718 10252 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
577 
WWUS55 KPUB 252049
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
249 PM MDT Sat May 25 2019

COC009-252100-
/O.CON.KPUB.SV.W.0020.000000T0000Z-190525T2100Z/
Baca CO-
249 PM MDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 249 PM MDT, a severe thunderstorm was located 8 miles northeast of
Campo, or 14 miles southeast of Springfield, moving northeast at 20
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Vilas and Stonington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 10249 3718 10259 3729 10257 3746 10245
      3726 10209 3713 10238
TIME...MOT...LOC 2049Z 217DEG 19KT 3721 10250 

HAIL...1.50IN
WIND...60MPH
 
$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:06 AM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 25, 11:06 AM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1106 AM MDT Sat May 25 2019

.UPDATE...
Issued at 1106 AM MDT Sat May 25 2019

Not much change to the going forecast. Convective potential should
be limited to the southeast corner of the state where low-level
moisture should make it's way west and north into Baca, Prowers,
and eastern Las Animas Counties. High resolution models are
consistently bringing the moisture west by early afternoon. A
convergence zone sets up south of a La Junta to Lamar line (models
differ on where this convergence zone ends up), but convection
looks likely along this boundary between 2-3 PM. Storms that
initiate along the boundary should quickly become severe with
2000-2500 J/kg surface based CAPE, given dewpoint in the low 60s
and dry adiabatic lapse rates aloft. 0-6 km shear of 50-55 kts
will support supercells, and given the orientation of the boundary
vs. storm motion, these storms should remain fairly discrete.
Large hail and damaging winds along with the possibility for a few
tornadoes are the main threats through 5-6 PM or so before the
storms move east into Kansas. SPC has Baca County in an enhanced
risk this afternoon and the best chance for severe storms looks to
be east of a line from Las Animas to Kim.

Elsewhere the forecast looks on track with dry low-level air
inhibiting convection. Kept the going forecast intact.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sat May 25 2019

...One or two severe storms are possible across the far eastern
plains today...

Currently...

Skies were nearly clear across the region at 3 am. A few low clouds
were noted over extreme SE CO in Baca County, and a few thin
cirrus were over the region, otherwise it was clear. Temps were a
bit more seasonable for this time of the year , with 40s and a few
low 50s over the plains, with 30s in the valleys. The dryline was
evident, with 40s and 50s over far eastern CO, with 60s over the
border in KS. 20s were noted along the I-25 corridor with single
digits in the mtns.

Today..

Nearly all areas will be mostly sunny and mild today. The exception
will be over the far eastern plains were one or two severe storms
are possible. CAMS and hi res guidance have been showing helicity
swaths moving across the far eastern plains for quite a few runs
now, and confidence is rather high that one or two supercells will
affect the far eastern plains today. The best chance for severe
storms will be generally east of a line from roughly Haswell to Las
Animas to Kim. Based on latest guidance, CAPE values over the
eastern plains will generally be 1.0-1.5K J/Kg with shear values of
40 kts. Timing will be likely after 3 pm. The primary severe
threat will be hail up to the size of ping pong balls and wind
gusts to 65 mph.

One or two isolated showers/storms may develop as far back west as
El Paso and Pueblo Counties later in the day. Gusty winds will be
possible with these isolated storms.

Tonight...

Best chance for the continued threat of isolated showers and storms
will be over the far eastern plains, especially across Kiowa County.
Otherwise skies will be mostly clear. We could see some low
clouds over the far eastern plains late tonight.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM MDT Sat May 25 2019

On Sun a strong upper low is forecast to move south along the CA
coast thru the day, and then move over the southern tip of NV by 12Z
Mon. Ahead of this system, there will be strong and gusty south to
southwest over southern CO mainly in the late morning through the
evening hours Sun. Sun morning some low clouds are expected to be
over portions of the far southeast plains, but should be moving out
of the area by midmorning. The NAM shows some thunderstorms over the
far southeast corner of the state in the late morning hours, but the
better chances for thunderstorms will be in the afternoon and
evening hours over the far southeast plains, and moving into the
Continental DVD in the late afternoon and evening.  There will be
the potential for severe weather over the far southeast plains.  The
NAM is forecasting dew points in the 50s and lower 60s over the far
southeast plains Sun afternoon, with CAPE values in excess of
3000 J/kg, and 0-6 km shear values around 50 kts. Temps on Sun are
expected to be a little above average, with highs mostly in the
80s over the southeast plains, and in the upper 60s to mid 70s in
the high valleys.

On Mon, the upper low tracks eastward along the southern UT border,
and then in the evening hours is forecast to move into west central
CO, and then move east-northeast across CO through the night and
into early Tue morning.  Mon will be another day with breezy to
windy conditions across southern CO.  The weather looks dry acrs
eastern CO Mon, with showers and thunderstorms expected along the
CONTDVD and maybe a few over the eastern mtns and the high valleys.
Mon looks a little cooler across most of the area, with the far
eastern areas seeing less of a cool-down than western areas.

Mon night, the NAM shows the low moving across Pueblo County and
then over Lincoln County by 12Z Tue. The GFS and EC on the other
hand, show the track of the low being farther north. Both show
some precip continuing along the CONTDVD, but the farther south
track of the NAM brings good chances for precip Mon night/early
Tue across Teller and El Paso Counties, while the GFS keeps precip
farther north. Thus there is some uncertainty at this point. As
the low moves northeast of the area on Tue, the winds become west,
and then in the afternoon they become north across the plains.
There's a disturbance on the back side of the upper low moves
into western CO late in the day. Precip Tue looks mostly focused
along the CONTDVD, Teller County and the Palmer DVD, and then
spreading to the rest of the eastern mtns, and maybe some of the
I-25 corridor in the evening. Temps will be even cooler on Tue and
will be more than 10 degrees below average.

An upper trof remains over CO thru much of Wed, with chances for
showers/tstms mainly from the I-25 corridor and westward.  Temps
remain cool on Wed.  A new upper trof moves over the western states
for Wed and Thu.  A disturbance forecast to move across CO on Thu
will likely bring isolated to scattered showers/tstms. Temps on Thu
are expected to be a little warmer.  An upper trof remains over the
western U.S. on Friday and there should be enough moisture and
instability over the area for mainly mountain showers/tstms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1106 AM MDT Sat May 25 2019

Relatively quiet day today with convection only expected across
the far southeast corner of Colorado, though those storms will
likely impact arrival/departure routes. VFR and dry expected through
Sunday afternoon at the terminals. Winds this afternoon will pick
up quite a bit out of the south and southeast at PUB and COS, with
gusts up to 25 kts. ALS will see strong SW winds with gusts to 30
kts this afternoon. Late this evening as the atmosphere decouples
winds will come down significantly and drainage winds should be
the norm less than 10 kts at all TAF sites. Sunday looks like a
repeat of today with gusty winds pickup up in the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SCHLATTER
SHORT TERM...HODANISH
LONG TERM...28
AVIATION...SCHLATTER
Hazardous weather outlook, May 25, 11:34 AM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1134 AM MDT Sat May 25 2019

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sat May 25 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight
A few severe thunderstorms are possible after 3 PM through early
evening across the far southeastern plains. The best chance for
severe thunderstorm activity will be east of a line from Eads to
Las Animas to Kim. The primary threat will be hail up to the size
of ping pong balls and wind gusts to 60 mph. The storms should
move east into Kansas by early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are expected over the far southeast plains
Sunday afternoon and evening, and there will be the possibility of a
few severe storms, with hail the size of golf balls, wind gusts in
excess of 60 mph, and an isolated tornado cannot be ruled out.
Isolated to scattered thunderstorms are expected over and near the
mountains Sunday afternoon and evening, with the main storm risks
being lightning and gusty outflow winds.

On Monday and Tuesday, isolated to scattered thunderstorms are
expected over the mountains.  Then on Wednesday, isolated to
scattered storms will be possible from about the Interstate 25
corridor and westward. Thursday and Friday, storm coverage is
forecast to mainly be over the mountains.  The main storm risks will
be lightning and gusty outflow winds.

Showers and thunderstorms will be capable of producing light snow
accumulations at times over the high mountain peaks, especially
Monday through Wednesday when the temperatures will be coolest.

.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the far southeastern plains generally after 3 pm
this afternoon.

In the hours before

Special weather statement, May 25, 2:01 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT Sat May 25 2019

COZ099-252045-
Springfield Vicinity/Baca County CO-
201 PM MDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Campo, or 23 miles southeast of Springfield, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walsh and Stonington.

LAT...LON 3700 10234 3707 10254 3743 10237 3726 10204
      3721 10204
TIME...MOT...LOC 2001Z 212DEG 21KT 3711 10239

KTS
Special weather statement, May 25, 2:23 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT Sat May 25 2019

COZ099-252115-
Springfield Vicinity/Baca County CO-
223 PM MDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND EASTERN BACA
COUNTIES UNTIL 315 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 18 miles south of Springfield, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Walsh, Vilas, Campo, Two Buttes and Stonington.

LAT...LON 3699 10234 3699 10243 3708 10286 3765 10252
      3765 10238 3751 10204 3720 10204
TIME...MOT...LOC 2023Z 220DEG 43KT 3714 10258

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:01 PM MDTSpecial Weather StatementPUBBaca44 min
May 25, 2:23 PM MDTSpecial Weather StatementPUBBaca52 min
May 25, 2:59 PM MDTSevere Thunderstorm WarningPUBBaca31 min
May 25, 3:31 PM MDTSpecial Weather StatementPUBBaca44 min
May 25, 3:33 PM MDTSpecial Weather StatementPUBBaca42 min
May 25, 3:42 PM MDTSpecial Weather StatementPUBBaca48 min
May 25, 3:43 PM MDTSevere Thunderstorm WarningPUBBaca32 min
May 25, 3:52 PM MDTSevere Thunderstorm WarningPUBBaca38 min
May 25, 4:30 PM MDTSpecial Weather StatementPUBBaca45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.